Wyoming, 2018

Hail in Wyoming, July 25, 2018

July 25, 2018 · NWS RIW · 2 events in 1 county or zone

A pair of thunderstorms moved across central Fremont County and produced hail in different locations. Off duty National Weather Service employees reported up to nickel size hail around Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A pair of thunderstorms moved across central Fremont County and produced hail in different locations. Off duty National Weather Service employees reported up to nickel size hail around Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 25, 1:08 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 25, 1:08 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
208 PM MDT Wed Jul 25 2018

.SHORT TERM...This evening through Thursday

Much cooler temperatures this afternoon, after last night cold
front. Also, skies are a bit hazy as smoke from fires in N CA and
S OR have infiltrated over the region as the upper level flow has
become more E-W orientated.

Thunderstorms could be strong to severe this afternoon and evening
over Hot Springs, Washakie, Fremont and Natrona counties. Cape
values of 1000 to 1500 J/kg, bulk shear 30 to 40kt, sfc dewpoints
in the upper 40s to lower 50s and sfc winds from the northeast to
east are in place this afternoon. Otherwise, the storm threat will
subside by 06Z, with isolated showers trending northeast toward
12Z Thursday.

Temperatures will remain cooler Thursday, with isolated to widely
scattered thunderstorms remaining confined to areas east of the
Divide. Some storms could be strong to severe again, as similar
conditions will once again be in place. Areas west of the Divide
will remain dry, while critical fire weather conditions could be
in place across southern zones. RH values will drop to the middle
teens, with wind gusts of 25 mph possible. A Red Flag Warning may
be needed and will let the next shift have another look, before
issuing any highlights.

.LONG TERM...Thursday night through Wednesday

Somewhat active weather looks to continue through the first period
of the longer range, followed by a quieter period. Convection
will be ongoing Thursday night, before becoming more isolated at
night. Like previous days, the main concentration will be across
northern and eastern portions of the county warning area with
gradually tapering POPs further south and west. Friday is also
looking rather active. The Storm Prediction Center has a slight
risk not too far east of the area. We will also have some extra
lift with a decent cold front that will be sliding across the
area. The best forcing and moisture will likely remain over
eastern Wyoming, but some could try to creep back westward,
especially into Natrona and Johnson County. Definitely something
to watch.

There will be one more day of the thunderstorms for Saturday, with a
shortwave sliding across the state. Again, the best chance will be
in northern Wyoming to the north of the divide with gradually
decreasing chances south and west. With less moisture over the area,
we should see a decrease in coverage of thunderstorms for Sunday,
especially if the GFS is right. For now, we kept some POPS over the
mountains but most areas should be rain free. Monday through
Wednesday at this point look seasonably warm to hot and mainly
dry, with ridging building over the state. There is some QPF over
the mountains, but this could be the models overdoing the
orographic lift. The best chance of any precipitation in this
period would likely be Tuesday as a weak shortwave could be moving
through, but timing of these features in questionable at best
this far out.

&&

.AVIATION...For the 00Z TAFS through 00Z Friday

Showers and thunderstorms will become isolated to widely scattered
by this evening, with showers ending over KCPR by 07z. A few
strong to severe storms (wind gusts over 40kts, hail, and brief
heavy rain) possible along a vicinity KDUB- KRIW- KCPR line
through 04z Thursday, with brief MVFR/IFR conditions possible.
Isolated showers will remain possible over NE portions 07z - 14z.
Isolated to widely scattered thunderstorms will remain east of the
Divide Thursday afternoon.

&&

.FIRE WEATHER...

Temperatures tonight will mainly be slightly cooler. RH values
will also generally be higher, except far western zones, which
will be 5 to 15 percent lower. A few strong to severe
thunderstorms will be possible through 04Z east of the Divide.
Otherwise, showers and thunderstorms will end across the area by
07Z. Temperatures Thursday will once again be slightly cooler,
with RH values approaching critical values across the southern
zones. Thus, a Red Flag Warning may be needed for zones 277 and
279.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Hattings
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 25, 1:00 AM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Wed Jul 25 2018

WYZ001>020-022>030-261100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to locally scattered thunderstorms, especially along and
east of the Continental Divide in East Central Wyoming. Some
storms will likely contain small hail and wind gusts at and above
45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday afternoon through Saturday night...Scattered
thunderstorms, especially along and east of the Continental
Divide.

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph and hail size.
Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 25, 12:44 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
144 PM MDT WED JUL 25 2018

WYZ002-005-007-017-252015-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn
Basin-Absaroka Mountains-
144 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
NORTH CENTRAL FREMONT COUNTIES UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Anchor Dam, or 31 miles south of Meeteetse, moving
southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Anchor Dam around 200 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4367 10928 4388 10911 4373 10848 4339 10867
TIME...MOT...LOC 1943Z 293DEG 30KT 4371 10898

Hattings
Special weather statement, Jul 25, 1:11 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT WED JUL 25 2018

WYZ002-007-016-017-252100-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Absaroka Mountains-
211 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anchor Dam, or 27 miles northwest of Pavillion, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hot
Springs and central Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4360 10921 4378 10892 4355 10847 4330 10887
TIME...MOT...LOC 2010Z 310DEG 17KT 4361 10891

Hattings
Special weather statement, Jul 25, 1:48 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 PM MDT WED JUL 25 2018

WYZ007-017-252115-
Owl Creek and Bridger Mountains-Wind River Basin-
248 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
NORTHEASTERN FREMONT COUNTIES UNTIL 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Pavillion, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Hot
Springs and northeastern Fremont Counties, including the following
locations... Midvale and Pavillion Natural Gas Processing Plant.

LAT...LON 4340 10880 4359 10858 4337 10815 4312 10846
TIME...MOT...LOC 2047Z 306DEG 21KT 4343 10862

Hattings
Special weather statement, Jul 25, 2:14 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
314 PM MDT WED JUL 25 2018

WYZ017-252200-
Wind River Basin-
314 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Boysen State Park Headquarters, or 15 miles east
of Pavillion, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shoshoni and Hidden Valley around 340 PM MDT.

Other locations impacted by this storm include Midvale, Pavillion
Natural Gas Processing Plant and Bonneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4328 10862 4344 10844 4322 10797 4301 10819
TIME...MOT...LOC 2114Z 304DEG 28KT 4332 10840

Hattings

The radar

The Riverton/Lander radar (KRIW), 5 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
July 25, 2:28 PM MST to 2:33 PM MST
Where
Fremont County, 3 mi W of Riverton
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.030, -108.439

A National Weather Service employee reported nickel size hail west of Riverton near the Riverton Country Club.

Hail, Fremont

When
July 25, 2:38 PM MST to 2:43 PM MST
Where
Fremont County, 7.07 mi WSW of Shoshoni
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.186, -108.246

An off duty National Weather Service employee reported nickel size hail at the intersection of US 26 and Missouri Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765066, 765065.